Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 37, NWS Blacksburg, VA

May 31, 2018Watauga County, Wilkes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 31, 2018, 2:03 PM EDT for Watauga County, Wilkes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 2:03 PM EDT (18:03 UTC)
Expired
May 31, 2018, 4:42 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Watauga County, NC, Wilkes County, NC

The radar

The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

853 
WGUS51 KRNK 311803
FFWRNK
NCC189-193-010000-
/O.NEW.KRNK.FF.W.0037.180531T1803Z-180601T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
203 PM EDT THU MAY 31 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Southwestern Wilkes County in northwestern North Carolina...
  Southeastern Watauga County in northwestern North Carolina...

* Until 800 PM EDT

* At 201 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Darby...
  Aho...
  and Elkville.

This area has been prone to landslides the past couple of days and 
very little additional rainfall may be needed to trigger additional 
problems. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3604 8140 3607 8141 3608 8143 3607 8144
      3609 8146 3609 8147 3610 8148 3610 8151
      3612 8155 3612 8166 3617 8165 3618 8139
      3604 8139

$$

JR
1 follow-up statement
752 
WGUS71 KRNK 312042
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
442 PM EDT THU MAY 31 2018

NCC189-193-312049-
/O.CAN.KRNK.FF.W.0037.000000T0000Z-180601T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wilkes NC-Watauga NC-
442 PM EDT THU MAY 31 2018

...THE FLASH FLOOD WARNING FOR 
SOUTHWESTERN WILKES AND SOUTHEASTERN WATAUGA COUNTIES IS CANCELLED...


At 439 PM EDT, the heavy rain has ended. Flooding is no longer 
expected to pose a threat. County officials, the public, and gages 
indicated no flooding in the area. No additional heavy rain is 
expected through 6pm, but more is toward dusk. Please continue to 
heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3604 8140 3607 8141 3608 8143 3607 8144
      3609 8146 3609 8147 3610 8148 3610 8151
      3612 8155 3612 8166 3617 8165 3618 8139
      3604 8139

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 31, 9:39 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, May 31, 9:39 AM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
939 AM EDT Thu May 31 2018

.SYNOPSIS...
Deep tropical moisture lingering over the region will combine
with an upper level disturbance arriving from the west to bring
added rounds of showers and storms today. A weak cold front
pushes toward the area Friday resulting in added showers and
thunderstorms into Friday evening. This unsettled weather will
then continue with a chance for showers and thunderstorms
through much of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 AM EDT Thursday...

A weak short wave is helping to drive some convection upstream
that will be moving into the region from the west this morning.
This will be reinforced by more short wave energy associated
with the upper trof moving through the upper midwest with a weak
surface reflection/frontal boundary. This will result in
blossoming of showers/thunderstorms through this afternoon.
Precipitable water values remain high and locally heavy rain and
associated flooding will be a threat. Will monitor radar and if
trends indicate clustering/training cells may add to the current flash
flood watch on short notice. Severe threat is marginal and
mainly from the Blue Ridge west as shear remains unimpressive
and lapse rates are not steep due to the depth of the warm
tropical airmass.

Previous discussion...

Area remains in deep tropical moisture between a front departing to the
north this morning and upstream shortwave energy approaching from the
west in the wake of Alberto. Models slide this vort lobe into the
residual soupy air across the mountains later this afternoon with
convective initiation ahead of this feature likely developing along the
Blue Ridge as southwest flow deepens. However guidance remains
uncertain with degree of coverage with more scattered nature evolution
likely given lack of forcing aloft until the main wave arrives late in
the day per latest Nam. Thus will trim back pops to initialize
and then keep likelys going Blue Ridge by early afternoon with
some of this coverage sliding east similar to the latest HREF
model. Then may see a second stronger broken band of convection
from upstream outflow arrive from the west later in the afternoon
as supported by theta-e ridging across the mountains. This remains
highly uncertain espcly in the wake of possible earlier convection
but enough potential to see multiple bands that could produce
some isolated severe west where support will be best. Otherwise
heavy rain/flash flooding the main concern, although much of the
area outside of Watauga county has been in between heavy
rainfall the last couple of days. This makes confidence in
hoisting added watches quite iffy given recent shotgun coverage
and more local/isolated nature to flooding. However since so wet
in parts of the NC mountains will keep the watch going for
those mountain counties today, but remove elsewhere given
uncertainty to exactly where convection may develop, and if any
will train given more southwest flow later today. Otherwise
continued warm and humid under intervals of sun with highs
mostly upper 70s to mid 80s.

Remnant convective band likely to slide east into eastern sections this
evening with much of the region perhaps spilling in between this
passing shortwave and added upstream convection to the west that may
approach by morning. Latest models again suggest little coverage
overnight but given the tropical air in place will keep in some chance
pops mainly mountains into late tonight to cover with more isolated
east after evening showers exit. Very warm and muggy under residual
clouds/fog with lows mostly 60s except may stay above 70 in spots.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
As of 345 AM EDT Thursday...

Friday into the weekend still appear unsettled on the whole, with
several opportunities for rain/thunder chances. Though each day
offers some potential for showers or thunderstorms, Friday would
likely be the more active of the short-term period.

500 mb pattern begins with a potent shortwave trough over northern
Indiana that will have likely been responsible for organized
convective complexes in the Plains/Ohio Valley region Thursday. This
shortwave feature will have closed off and will progress southeast
and stall over the Delmarva region on Friday night and Saturday. It
will take a northern stream disturbance over the Dakotas to kick
this stalled upper low off to the northeastern states.

For Friday, diffluent mid-level flow ahead of the aforementioned
trough over Indiana will combine with modest to moderate
instability leading to scattered to numerous showers and
thunderstorms. Tried to better show highest PoPs after 16z, but
there is some level of uncertainty when showers/storms may begin
contingent on convective developments forecast for this
evening. Of note is the 850-700 mb southwest wind max which is
between 30-40 kts in the GFS and NAM bufkit soundings, though
this doesn't correspond to 0-6 km shear values that would
suggest any organized/persistent updrafts. Given better dynamic
support in conjunction with the instability (-5 LI/2000 J/kg
MUCAPE), isolated to widely scattered strong to severe storms
appear possible capable of damaging winds and small hail in the
strongest cells. Any robust storms may be capable of downing
trees even at lower windspeeds than typical severe wind
criteria, in light of the saturated soils across the Blacksburg
forecast area. SPC has placed our forecast area in a 5%
severe/Marginal Risk area for awareness of an isolated/scattered
severe convective threat. WPC has also shown Marginal to Slight
Risk probabilities for excessive rain on Friday as well; storms
however should be moving along to the northeast and PWAT values
are closer to the 1.5" range than the 1.6- 2" range observed
recently. Localized flooding is possible but would take cell
training over same areas, especially if those areas have seen
flooding recently. Storms should weaken/move east into the
Friday evening hours. Will continue to message threat of
possible severe and localized flooding Friday in the HWO.

Upper trough settles overhead this weekend, with rain chances being
greatest along/east of the Ridge. Progged instability values are
also a little lower than prior days, so wouldn't expect storms any
worse than garden variety/pop-up coverage. Shown a relative minimum
in PoPs into the overnight with threat of thunder also more tied to
the daytime hours.

Temperatures should trend above normal Friday, though high
temperatures on Saturday and Sunday are a little cooler/closer to
normal given 850 mb temperatures a couple degrees cooler. Highs
Friday well into the 80s, then cool into the upper 70s to mid 80s
for the weekend. Lows Friday and Saturday night should again be in
the 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
As of 215 PM EDT Wednesday

Northern jet stream remains active. Surface low pressure along a
cold front in the Tennessee Valley Sunday will track east by Monday.
High pressure builds in for Tuesday and Wednesday with 500MB ridging
spreading into the eastern United States. Push of cooler and drier
air come in on Monday and Tuesday with precipitable water values
back down below one inch. Will have the forecast for Tuesday and
Wednesday dry.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 710 AM EDT Thursday...

Varying conditions including areas of IFR in fog/stratus to VFR
within mid deck will gradually transition to mainly VFR by mid
to late morning with heating. This should lead to a broken
canopy of cumulus between 3-5k feet by midday pending just how
fast lower clouds/fog mix out. However by early afternoon,
expect showers/storms to start developing along the Blue Ridge
with multiple bands possibly tracking across and east of the
mountains through late afternoon as an upper disturbance tracks
overhead. Therefore will continue VCTS mention at all locations
with inclusion of western TEMPO groups for periods of shra/tsra
over the mountains where confidence in seeing a shower or storm
is greater.

Showers may linger across the south and east into this evening
before fading or pushing east of the region after midnight.
Since low confidence in seeing added showers in any of the TAF
locations, wont include mention. Otherwise appears added fog and
low clouds possible espcly where rainfall occurs with sub-VFR
likely espcly in the valleys.

.Extended Aviation Discussion...

Wet pattern anticipated through at least Saturday as upper
trough remains situated over the east. Sub- VFR conditions are
likely thru most of the period espcly with afternoon showers and
fog at night, with small windows of VFR possible.

By Sunday the upper flow turns more to the northwest as trough
heads east, so will see some improvement in cigs, though will
still see scattered showers/storms around, and possibly some
late night/early morning fog. Should finally see improvement on
Monday as high pressure builds in resulting in more in the way
of widespread VFR to start next week.

&&

.HYDROLOGY...
As of 400 AM EDT Thursday...

Most showers have exited the region early this morning with just
some residual runoff leading to minor flooding issues in Watauga
county. Tropical moisture will remain in place today in advance
of an upper level disturbance that will track into the area
later in the day. Ahead of this feature, appears will see some
degree of convection taking shape along the Blue Ridge followed
by perhaps a stronger band crossing the mountains with the upper
feature later. However coverage and placement remains quite
uncertain pending heating early on, and whether or not more
linear training bands develop within rather weak west/southwest
unidirectional flow aloft. Models suggest could see multiple
bands that may initially be anchored along the Blue Ridge before
the main feature aloft arrives later and perhaps drives an axis
of deeper convection across our southern sections. Much of the
area, excluding isolated areas across the mountains, has missed
out on the more widespread heavy rain the last couple of days
with the wettest regions overall across parts of the NC
mountains espcly Watauga county. Thus have extended the flash
flood watch only for the NC mountains today but could see more
counties included later pending where deeper convection sets up.
Main concern again with locally high rainfall rates and any
training that develops over already saturated ground that could
quickly lead to flash flooding of smaller creeks, streams and
poor drainage areas across the region. Landslides within steep
terrain may also occur where the ground is the wettest.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...Flash Flood Watch until 8 PM EDT this evening for NCZ001-002-
     018.
WV...None.

&&

SYNOPSIS...JH/MBS
NEAR TERM...JH/MBS
SHORT TERM...AL
LONG TERM...AMS
AVIATION...JH/MBS/WP
HYDROLOGY...JH
Hazardous weather outlook, May 31, 4:19 AM EDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
419 AM EDT Thu May 31 2018

NCZ001-002-018-010830-
Ashe-Alleghany NC-Watauga-
419 AM EDT Thu May 31 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, isolated strong to severe thunderstorms will be
possible this afternoon and evening with damaging winds the main
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical moisture will foster very rain efficient showers and
thunderstorms with the potential for small stream and poor drainage
flooding on Friday. Flash flooding could develop within sustained
and slow moving downpours.

In addition isolated strong to severe thunderstorms will be possible
again Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-010830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
419 AM EDT Thu May 31 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Strong to isolated severe thunderstorms containing damaging winds
will be possible this afternoon and evening especially across the
mountains. Very heavy rainfall could also occur which may result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Tropical moisture will foster very rain efficient showers and
thunderstorms with the potential for small stream and poor drainage
flooding on Friday. Flash flooding could develop within sustained
and slow moving downpours.

In addition, isolated strong to severe thunderstorms will be
possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 31, 8:34 AM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 AM EDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     DEBRIS FLOW      5 SSW DEEP GAP          36.17N 81.56W
05/30/2018                   WATAUGA            NC   911 CALL CENTER

            *** 2 FATAL *** LANDSLIDE DAMAGES HOME RESULTING IN
            EXPLOSION CAUSING TWO FATALITIES.

&&

PC
Special weather statement, May 31, 1:43 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
143 PM EDT THU MAY 31 2018

VAZ011-018-WVZ044-507-311830-
Giles-Craig-Eastern Greenbrier-Monroe-
143 PM EDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
GILES...WESTERN CRAIG...SOUTH CENTRAL GREENBRIER AND MONROE
COUNTIES...

Until 230 PM EDT

At 142 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Asbury to Bane. Movement was east at
20 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Alleghany...
Lewisburg...
Pearisburg...
White Sulphur Springs...
and Ronceverte.

This includes The following Location The West Virginia State
Fairgrounds.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3794 8017 3781 8021 3780 8023 3778 8022
      3777 8025 3772 8025 3769 8030 3764 8026
      3735 8035 3727 8051 3718 8079 3788 8057
TIME...MOT...LOC 1742Z 250DEG 11KT 3783 8053 3725 8072

JR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:30 PM EDTAreal Flood WarningRNKWatauga6 hr
May 31, 1:32 PM EDTAreal Flood AdvisoryRNKWatauga, Wilkes42 min
May 31, 3:17 PM EDTSpecial Weather StatementRNKWilkes58 min
May 31, 4:31 PM EDTAreal Flood AdvisoryRNKStokes, Surry118 min
May 31, 7:07 PM EDTFlash Flood WarningRNKWatauga3 hr
May 31, 7:07 PM EDTSpecial Weather StatementRNKCaswell68 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.